Alert archive / Texas / Small Craft Advisories in 2017

Small Craft Advisory 55, NWS Brownsville, TX

October 22, 2017

NWS Brownsville, TX issued this small craft advisory at Oct 22, 2017, 3:30 AM CDT. It took effect at Oct 22, 2017, 2:35 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2017, 3:30 AM CDT (08:30 UTC)
In effect from
Oct 22, 2017, 2:35 PM CDT
Expired
Oct 23, 2017, 6:31 AM CDT
In force
16 hr
Issued by
NWS Brownsville, TX

The text

As transmitted.

154 
WHUS74 KBRO 220830
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
330 AM CDT SUN OCT 22 2017

...COLD FRONT TO PRODUCE ADVERSE MARINE CONDITIONS...

.THE PASSAGE OF A COLD FRONT THROUGH THE LOWER TEXAS COASTAL
WATERS TODAY IS EXPECTED TO PRODUCE INCREASING WINDS AND BUILDING
SEAS BEGINNING AROUND LATE THIS AFTERNOON. 

GMZ130-132-135-221700-
/O.NEW.KBRO.SI.Y.0057.171022T2200Z-171023T1200Z/
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
330 AM CDT SUN OCT 22 2017

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 7 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A SMALL
CRAFT ADVISORY FOR WINDS, WHICH IS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 7 AM CDT MONDAY. 

* WINDS...NORTH AT AROUND 20 KNOTS BEGINNING LATE THIS 
  AFTERNOON. 

* BAY CONDITIONS...CHOPPY BAY WATERS BEGINNING LATE THIS
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 20 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

GMZ150-155-170-175-221700-
/O.NEW.KBRO.SC.Y.0055.171022T2200Z-171023T1200Z/
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
330 AM CDT SUN OCT 22 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 AM CDT MONDAY. 

* WINDS...NORTH AT 15 TO 20 KNOTS BEGINNING LATE THIS 
  AFTERNOON. 

* SEAS...5 TO 7 FEET NEARSHORE AND 6 TO 8 FEET OFFSHORE  
  BEGINNING LATE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
3 follow-up statements
772 
WHUS74 KBRO 221935
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
235 PM CDT SUN OCT 22 2017

...COLD FRONT TO PRODUCE ADVERSE MARINE CONDITIONS...

.THE COLD FRONT IS MOVING ACROSS THE NORTHWEST GULF OF MEXICO
CURRENTLY, WITH WINDS REACHING 20 TO 25 KNOTS. THIS IS EXPECTED TO
PUSH SEAS UP TO 7 TO 9 FEET OFFSHORE LATE THIS AFTERNOON THROUGH
TOMORROW MORNING. CONDITIONS WILL IMPROVE QUICKLY TOMORROW MORNING
AS HIGH PRESSURE MOVES INTO THE GULF.

GMZ130-132-135-230345-
/O.EXT.KBRO.SI.Y.0057.171022T1935Z-171023T1200Z/
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
235 PM CDT SUN OCT 22 2017

...SMALL CRAFT ADVISORY FOR WINDS NOW IN EFFECT UNTIL 7 AM CDT
MONDAY...

* WINDS...NORTH AROUND 20 KNOTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 20 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

GMZ150-155-170-175-230345-
/O.EXT.KBRO.SC.Y.0055.171022T1935Z-171023T1200Z/
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
235 PM CDT SUN OCT 22 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM CDT MONDAY...

* WINDS...NORTH AT 20 TO 25 KNOTS. 

* SEAS...6 TO 8 FEET NEARSHORE AND 7 TO 9 FEET OFFSHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
615 
WHUS74 KBRO 230338
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1038 PM CDT SUN OCT 22 2017

...ELEVATED SEAS AND SOME GUSTY WINDS TO CONTINUE OVERNIGHT ACROSS
THE GULF...

.NORTH TO NORTHEAST WINDS COMBINED WITH SOME SWELL BUILDING IN
FROM THE EAST WILL MAINTAIN ELEVATED SEAS OF 7 FEET OR HIGHER
OVERNIGHT. HIGH PRESSURE QUICKLY BUILDING OVER THE WATERS MONDAY 
WILL ALLOW CONDITIONS TO IMPROVE STEADILY.

GMZ130-132-135-230445-
/O.CAN.KBRO.SI.Y.0057.000000T0000Z-171023T1200Z/
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
1038 PM CDT SUN OCT 22 2017

...SMALL CRAFT ADVISORY FOR WINDS IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE
SMALL CRAFT ADVISORY FOR WINDS. 

NORTHEAST WINDS HAVE DIMINISHED TO 10 TO 15 KNOTS LATE SUNDAY
EVENING. WINDS WILL BACK FROM THE NORTH OVERNIGHT AND MAY BRIEFLY
REACH 15 KNOTS BETWEEN MIDNIGHT AND 3 AM BEFORE DIMINISHING TOWARD
DAYBREAK MONDAY.

$$

GMZ150-155-170-175-231145-
/O.CON.KBRO.SC.Y.0055.000000T0000Z-171023T1200Z/
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1038 PM CDT SUN OCT 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...

* WINDS...BECOMING NORTH 15 TO 20 KNOTS AROUND MIDNIGHT.

* SEAS...AROUND 7 FEET WITH LOCALLY HIGHER VALUES THROUGH DAYBREAK
  MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE CONDITIONS MAY
IMPACT SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE 
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE 
CONDITIONS.

&&

$$

52/BSG
598 
WHUS74 KBRO 231131
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
631 AM CDT MON OCT 23 2017

...MARINE CONDITIONS SLOWLY IMPROVING...

.SEAS HAVE FALLEN BELOW ADVISORY CRITERIA AS WINDS CONTINUE TO
DIMINISH THIS MORNING.

GMZ150-155-170-175-231245-
/O.CAN.KBRO.SC.Y.0055.000000T0000Z-171023T1200Z/
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
631 AM CDT MON OCT 23 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WINDS HAVE DIMINISHED AND SEAS HAVE SUBSIDED BELOW THE ADVISORY 
CRITERIA. SMALL CRAFT SHOULD STILL EXERCISE CAUTION THIS MORNING 
AS CONDITIONS SLOWLY IMPROVE.

$$

CB

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this small craft advisory went out at Oct 22, 12:26 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Oct 22, 12:26 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1226 AM CDT Sun Oct 22 2017

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Only minor adjustments made to the previous set of
TAFs. Fog is expected to remain a concern for the remainder of the
overnight hours. The passage of a cold front on Sunday will bring
veering winds and VFR conditions.
&&

.PREV DISCUSSION... /issued 653 PM CDT Sat Oct 21 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...The fog theme remains valid for Sunday morning. Winds
will decrease to very light after midnight, remaining so through
sunrise, with dew points in the 70s. Not expecting a lot of cloud
cover to inhibit radiational effects either. The model guidance
hints at light fog across the area, perhaps more so for the brush
country and ranchlands, but there is an outside chance of locally
moderate to dense fog forming at the TAF sites for a few hours
from roughly around 5 am to 9 am. The fog will hug the ground and
may not be deep, but visibility on the ground may temporarily dip
to a mile or less, and even briefly to a half or a quarter of a
mile. That said, there is too much uncertainty with timing and
duration to place more than tempo IFR groups for visibility in
the TAFs for now, and not looking at dense fog advisory conditions
in the areas surrounding the airports at the moment. Winds should
shift to north by mid morning with the front pushing through in
the afternoon. The best chance for scattered convection will be
late morning to late afternoon as the front moves through, with a
rumble of thunder and brief gusty winds a possibility.

PREV DISCUSSION... /issued 330 PM CDT Sat Oct 21 2017/

SHORT TERM (Tonight through Sunday Night): Main issue this evening
and overnight is the chances for fog formation across the area.
Last couple nights have seen moisture trapped right along the
surface, with driest air not until above 5000 feet. This has
produced minimal fog, generally as ground fog within the lowest 20
feet of the ground. Overnight forecast sounding shows similar
setup around sunrise, along with slightly increased moisture
pooling ahead of the approaching cold front, so have continued
with the fog forecast through around sunrise Sunday morning.

Cold front gradually progressing through the Panhandle currently,
while the H5 trough beginning to accelerate sewd off the Rockies.
This will help push the front through Texas, arriving sometime
Sunday afternoon. Models have been paring back slowly on rain
chances with the frontal passage, mainly due to the lack of upper
dynamics, which stay well to the north Sunday afternoon. But ample
moisture, a decent forcing boundary in the cold front, and daytime
heating into the 90s should still be able to spark scattered showers
and thunderstorms during passage Sunday afternoon. With quick
progression of the front, and northwest flow aloft setting up
quickly behind the trough, drier air will move in quickly Sunday
evening. This will allow temps to fall into the mid 50s across the
ranchlands and los 60s in the lower valley, depending on how long
the cloud cover takes to move out.

LONG TERM (Monday through Saturday): 500 mb ridging will prevail
over the western states with broad and deep troffing continuing
over central and eastern States. The 500 mb short wave that ushers
through the cold front on Sun will kick out to the northeast
eventually resulting in a closed low forming up over Great Lakes
region. This pattern will allow another reinforcing shot of
cooler/drier Canadian air to push into the RGV on Tues. The ridge
axis over the western States then starts to break down on Wed and
Wed Night as another strong trough axis from Canada pushes south
over the Rockies. As this trough axis strengthens over the the
central States late this week, it will push another cold front
through the region late Fri. Some decent moisture return does
occur ahead of this front and will maintain some mention low end
pops on Fri Night.

The GFS and ECMWF 500 mb fields show decent agreement in the
placement and strength of the over pattern over the lower 48
states through Day 7. Run to run consistency with the GFS MEX MOS
is pretty stable through next Sat with the ECMWF showing more
instability mainly for temps next Sat.

Overall forecast confidence in the longer range period is above
average at this time.

MARINE: (Now through Sunday night): Southerly flow will remain light
overnight, as the next front approaches from the north. Scattered
showers and a few thunderstorms are possible overnight, mainly
further away from shore. The light winds continue tomorrow morning,
slowly shifting northwesterly. The main rush of north winds arrives
later in the afternoon, with winds increasing to 20 knots around
sunset. Advisories will be needed for this event, which should
continue into Monday morning. Gusty north winds will increase to 7
to 8 feet offshore Sunday night, with rough waters on the Laguna
Madre.

Monday through Thursday Night...The reinforcing shots of Canadian
air will likely maintain moderate to strong bay and Gulf winds and
seas through midweek. The best potential for SCA conditions will
be across the lower TX Gulf waters where a fairly strong PGF will
likely push the conditions there near or above SCA levels through
Wed. The PGF will then relax somewhat as the marine winds shift
with the returning S-SE flow on Thurs and Thurs Night.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Oct 21, 4:34 PM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
434 PM CDT Sat Oct 21 2017

TXZ248>257-222145-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
434 PM CDT Sat Oct 21 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Areas of fog, some possibly dense, will develop after midnight and
will persist through sunrise.

There is a moderate risk of rip currents at area beaches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Areas of fog, some possibly dense, may persist for a few hours
Sunday morning.

An elevated risk of rip currents will be possible through the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-222145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
434 PM CDT Sat Oct 21 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small craft advisory conditions will be possible on the Gulf
Sunday night through Wednesday and again Thursday night through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:30 AM CDTSmall Craft Advisory for WindsBRO19 hr
Oct 22, 12:17 PM CDTSpecial Marine WarningBRO118 min
Oct 22, 2:18 PM CDTSpecial Marine WarningBRO87 min
Oct 22, 2:43 PM CDTSpecial Marine WarningBRO2 hr
Oct 22, 3:43 PM CDTSpecial Weather StatementBROCameron47 min

Nearby

Small Craft Advisories in Texas, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.